What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 21, 1:49 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 21, 1:49 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
249 PM EDT Thu Jul 21 2022
.SYNOPSIS...
Heat and humidity will persist into Monday. A cold front will
bring scattered strong to severe thunderstorms today in the
interior. Otherwise, mainly dry weather into next weekend.
A slow moving cold front will bring a round of showers and
thunderstorms late Sunday and Monday. Dry and more seasonable
weather, with lower humidity, is expected Tuesday and Wednesday.
Another cold front brings a chance of showers and thunderstorms
next Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
135 PM Update:
Severe T-storm Watch 479 continues, along with heat advisory.
Severe risk continues to evolve at least on a regional basis,
with a couple instances of supercell structures which have
occurred in the last couple hrs northeast of Albany NY and
towards the lower Hudson/northern NJ. However it now appears
that scattered strong/severe risk level is beginning to
increase with a broken line of cells developing over the
Berkshires into Litchfield County in CT. These storms will
continue to move ENE in the next hour or so. Moderately strong
values of instability (1500-2000 J/kg MLCAPE, up to 2500 J/kg
MLCAPE in the CT Valley) are noted across most of SNE, and
Doppler wind profilers from ENX radar show increasing mid-level
winds supporting effective shear values favoring organized
multicells with occasional supercells. However the prefrontal
trough across western MA/CT and into adjacent central MA will be
the main focus for severe storms at least through 4 PM. Will
re-assess the Severe Watch into eastern MA/RI if developing
storms make it to these areas.
It remains hot and quite humid with dewpoints in the low to mid
70s. Several sites have already seen temperatures reach the 90s.
Continue to practice appropriate heat-related precautions.
Previous discussion from 1035 AM:
Tweaked PoP/Wx slightly but overall no significant change
regarding the forecast for today. Oppressive heat and humidity
will be the main story for most residents in Southern New
England today. However developing scattered severe t-storms
across interior MA/northern CT still looks on track, with a
lesser and later strong t-storm risk into the Boston-Providence
I-95 corridor. Given the best chance for strong/severe storms is
mainly in northern CT and western, central and northern MA
today, I've issued a Special Weather Statement to raise
awareness just for these areas.
Hot and humid! Current temperatures are already in the upper 80s
in the CT Valley, inside of I-495 and in the Merrimack Valley.
Heat Advisories still continue with no changes made with this
update; it is possible that some areas may flirt with excessive
heat criteria mainly in eastern MA given that clouds/storms may
increase across the interior but it's still too uncertain to
upgrade any area(s). As winds are lighter today, won't get
really any relief from breezes. Make sure to take frequent
breaks in shaded and preferably air conditioned cooled
buildings, stay hydrated and check in on elderly and pets in
this level of heat!
Regarding the severe weather potential today, one of the biggest
limiting factors is the lack of better height falls/troughing,
which looks to be focused toward northern and northwest New
England. This is especially the case for eastern MA and RI. Better
mid- level winds will also be primarily confined to
VT/NH/northern NY. With 12Z RAOBs indicating convective
temperatures around 88 to 91F and given a humid air mass, there
won't be much to inhibit convection once we start seeing air
temps reach the low 90s. Nonetheless, latest guidance shows
moderately strong amounts of instability with about 35-40 kt of
effective layer shear that would support scattered severe
storms. In addition, hodographs lengthen as 700-500 mb winds
improve (if only slightly) in the 18-22z window from ORH/IJD
westward. The 12z CAMs are blossoming slightly more storm
coverage than the overnight guidance indicated, with initial
development on the pre-frontal windshift in eastern NY, western
MA/western CT toward noon-2 PM, with the most active period
seemingly centered around 2 to 8 PM with storms moving toward
the ENE. The greatest risk in this area is for gusty to locally
damaging straight line winds and torrential rainfall, with hail
secondary risk. Following the hodograph, with storms moving
toward the ENE today, any storm cells that can move toward the
east or east- southeast would be subject to higher storm-
relative helicity in the 0-1 km layer and thus need to be
monitored for rotation/possible brief tornado. At the moment,
the risk still appears lesser across the BOS- PVD I-95 corridor
and would be centered around or later than 6 PM for these areas.
And the risk is nil towards srn RI, SE MA and the Cape/Islands
where considerable fog will be tough to shake free under thermal
inversion.
Previous discussion:
Highlights...
* A few strong to severe t-storms possible this afternoon in the
interior
* Oppressive heat and humidity
Stratus and patchy fog over the Cape/Islands and portions of the
south coast will dissipate by mid morning, otherwise sunshine will
give way to sct-bkn diurnal cu and some high clouds. 925 mb temps 26-
27C support highs in the mid 90s, mainly across the CT valley and NE
MA but somewhat cooler across RI and SE MA and especially
Cape/Islands as a strengthening S/SW wind develops. 925 mb temps
here will be a little cooler, around 24C with expected highs upper
80s to lower 90s. Despite the somewhat cooler temps here, increasing
dewpoints into the low to perhaps mid 70s will result in more
oppressive conditions. Further in the interior, dewpoints during the
peak of the heat will be in the upper 60s to lower 70s. This will
lead to heat indices peaking at 98-103 across eastern MA/RI and
portions of the CT valley.
Severe weather threat continues this afternoon, mainly across the
interior. Plenty of instability with MLCAPES 1500-2000 J/kg combined
with decent 0-6km shear 30-35 kt support a few strong to severe
storms, focused across interior MA into CT, roughly west of LWM-IJD
which is where best updraft helicity and somewhat stronger forcing
for ascent is located ahead of the mid level trough. Storms could
develop in western MA as early as noon but main threat will likely
be 2-8 pm. However, not looking at a widespread severe event as deep
layer shear is not overly impressive and perhaps more important, the
mid level trough and shortwave energy is lifting NE from the Gt
Lakes with max height falls remaining to the north. Most of the CAM
members from the HREF are showing mainly sct storms with somewhat
limited areal coverage, likely a result of weakening forcing for
ascent. Only WRF-ARW is indicating a solid line of storms moving
through the interior. Damaging wind will be the main threat,
although given 0-1km helicity 100-150 m2/s2 can't rule out an
isolated tornado with any discrete storms that move to the right of
the mean wind, but this is a low probability.
Further east, it is unlikely convection will hold together as it
approaches RI and SE MA as storms move into a more stable
environment with weakening shear and get further removed from better
forcing to the NW. As a result, expecting dry conditions across
RI/SE MA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...
Any leftover convection will dissipate in the evening, otherwise
mainly dry weather. Stratus and fog will likely redevelop over the
Cape/Islands by evening and may expand across portions of the south
coast. Weak front with wind shift to W/NW and a drop in dewpoints
will move across SNE but probably not clearing the Cape/Islands
until late tonight so stratus and fog could linger for most of the
night. Lows will range from the mid 60s interior northern and
western MA to lower 70s near the coast. Dewpoints will fall through
the 60s overnight but likely remaining near 70 along the south
coast.
Friday...
Another hot day as 925 mb temps 26-27C support highs in the mid 90s
across much of SNE with modest westerly flow, although a bit cooler
along the immediate south coast and Cape Cod as winds turn SW. Also
cooler over higher terrain. However, it will be a drier airmass as
PWATs drop to around 1-1.2" and boundary layer mixing allow
dewpoints to fall into the low 60s in the afternoon with even some
upper 50s in northern MA, although higher dewpoints near the south
coast. Heat indices will be similar to actual air temps and
certainly not as oppressive as today.
CAMs are indicating convection developing to the west in the
afternoon which may spill into western New Eng by late in the day.
We have a dry forecast at this time as best instability remains to
the west but may have to introduce low pops with later forecasts.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
250 PM update...
Highlights
* Very oppressive heat this weekend. Actual highs could approach
100 degrees on Sunday.
* A cold front brings showers and thunderstorms late Sunday into
Monday, ending the heat wave.
* Dry Tue. and Wed. but another chance of showers/storms Thu.
Details...
Saturday and Sunday...
No change to previous thinking. The ongoing
heat and humidity continues and even becomes worse. Actual high
temperatures may reach mid and upper 90s on Saturday and upper
90s to near 100 degrees on Sunday. Dewpoints are expected to be
in the 65 to 70 range Saturday, yielding Heat Index values in
the 95 to 100 range. But on Sunday, with dewpoints back into the
lower 70s, we are expecting Heat Index values of 100 to 105
degrees. Urban centers can expect locally higher values. Heat
Advisories may need to be upgraded to Excessive Heat Warnings
for Sunday.
Sunday night through Monday night...
A cold front will slowly traverse the region Sunday night
through Monday night. This will lead to a rounds of showers and
thunderstorms through the period. Highs Monday might still reach
90 or 92 in CT, RI, and eastern MA.
Tuesday and Wednesday...
Much more seasonable conditions are expected Tuesday and
Wednesday, with highs in the 80s both days...ending the heat
wave. Any lingering showers will exit southeast MA Tuesday
morning...otherwise mainly sunny skies are expected both days.
Thursday...
Another cold front will approach the region, with a chance of
showers or thunderstorms. Highs from 85 to 90.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update:
Rest of the Afternoon (through 00z Friday): Moderate
confidence.
LIFR near south coast, Cape and Islands due to fog and stratus.
SCT strong/severe storms most favored in the 19-00z window
mainly from ORH-BED westward where VCTS indicated; it is
possible TSRA could develop into the BOS-PVD corridor by 22z but
carried VCSH for these airports and will tempo if greater risk
develops. Storms may produce frequent lightning, hail and strong
wind gusts capable of local turbulence, along with brief IFR
visby rain if a direct hit. S/SW winds around 10-14 kt gusts to
20-25 kt.
Tonight: High confidence.
SCT strong storms diminish thru 02z to VFR. Leftover IFR to
VLIFR stratus/fog to continue and/or re-develop for the Cape
airports and the Islands. SW winds shift to W and decrease to 5
kt or less.
Friday into Friday Night: High confidence.
LIFR/VLIFR fog/stratus should erode by 16z. VFR. Low prob of
ISO TSRA mainly for BAF into BDL but too uncertain. Any storms
which do develop diminish by sundown to VFR for the evening,
except renewed LIFR-VLIFR fog Cape and Islands. W winds around
8-12 kt, gusts around 18-20 kt.
KBOS...High confidence in TAF. Low risk for a brief t-storm late
afternoon but higher risk will be to the north and west.
KBDL...High confidence in TAF. Scattered t-storms possibly
impacting BDL 18-23z.
Outlook /Friday Night through Monday/...
Friday through Saturday Night: VFR.
Sunday: VFR. Breezy.
Sunday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA, slight chance TSRA.
Monday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Increasing S/SW flow today into this evening with gusts up to 25 kt
developing with building seas. SCA expanded to all waters. Winds
diminish overnight and shift to W with weak frontal passage. Mainly
SW winds below 20 kt Fri. Vsbys will be reduced in patchy fog this
morning, then again late today into tonight as fog redevelops. Good
vsbys Fri. A weakening shower or t-storm may impact NE MA waters
later today.
Outlook /Friday Night through Monday/...
Friday: Winds less than 25 kt. Local rough seas.
Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Local visibility 1 to 3 nm.
Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.
Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of rough seas. Slight chance of rain
showers, slight chance of thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>006-
010>021-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>006.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ230-
236.
Small Craft Advisory until 11 PM EDT this evening for ANZ231-
250-251.
Small Craft Advisory until 1 AM EDT Friday for ANZ232>234.
Small Craft Advisory until 8 PM EDT Friday for ANZ235-237-
254>256.
&&
SYNOPSIS...Loconto/Field
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...Field
AVIATION...Loconto/Field
MARINE...Loconto/FieldHazardous weather outlook, Jul 21, 3:10 AM EST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 AM EDT Thu Jul 21 2022
CTZ002>004-MAZ003>006-010>021-026-RIZ001>006-220815-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-
411 AM EDT Thu Jul 21 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ002-007>009-022>024-RIZ007-008-220815-
Western Franklin MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Barnstable MA-Dukes MA-Nantucket MA-Newport RI-
Block Island RI-
411 AM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and southern
Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-220815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
411 AM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 21, 9:01 AM EST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1001 AM EDT Thu Jul 21 2022
CTZ002>004-MAZ002>006-008>012-026-211600-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Northern Middlesex MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Chesterfield, Blandford,
Amherst, Northampton, Springfield, Milford, Worcester, and Ayer
1001 AM EDT Thu Jul 21 2022
...Scattered Strong to Severe Thunderstorms Are Possible This
Afternoon into Early This Evening...
Scattered thunderstorms are expected to develop this afternoon
into early this evening across portions of northern Connecticut
and in western, central and northern Massachusetts. Some may
become locally severe, producing primarily damaging straight-line
wind gusts and brief torrential rainfall. However, hail up to one
inch in diameter and a brief tornado can't be ruled out in severe
thunderstorms.
Thunderstorms are expected to develop in eastern New York and
into western portions of Massachusetts and Connecticut as soon as
noon, then moving east-northeast through this afternoon and early
tonight. The period of greatest strong to severe thunderstorm
risk is between 200 and 800 PM.
Make sure to have multiple ways to receive statements and
warnings, and stay tuned to local media, televison and radio
outlets on this developing weather situation.
Loconto
Special weather statement, Jul 21, 1:04 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
204 PM EDT Thu Jul 21 2022
CTZ002-003-MAZ002-003-008>011-211900-
Hartford CT-Tolland CT-Western Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampden MA-Eastern Franklin MA-
Eastern Hampshire MA-
204 PM EDT Thu Jul 21 2022
...Strong thunderstorms moving into the Connecticut River Valley
region through 300 PM...
At 200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Heath Massachusetts southward to around
New Milford Connecticut. Movement was northeast at 20 mph. These
thunderstorms may strengthen, so pay close attention to changing
weather conditions.
HAZARD...Winds in excess of 40 mph and hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Southington, Westfield,
Holyoke, Amherst, Glastonbury, Newington, Vernon, Windsor,
Northampton, Agawam and West Springfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut...and western Massachusetts.
&&
LAT...LON 4227 7300 4232 7304 4274 7287 4272 7235
4162 7248 4165 7251 4164 7266 4155 7282
4157 7285 4154 7285 4156 7295 4163 7293
4164 7299 4180 7302 4181 7295 4197 7289
4197 7303 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 1800Z 241DEG 17KT 4273 7284 4165 7327
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NASHSpecial weather statement, Jul 21, 1:22 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
222 PM EDT Thu Jul 21 2022
MAZ003-004-211900-
Northern Worcester MA-Eastern Franklin MA-
222 PM EDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northwestern
Worcester and northeastern Franklin Counties through 300 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montague, or 7 miles southeast of Greenfield, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
Orange, Deerfield, Athol, Winchendon, Montague, Ashburnham,
Sunderland, Northfield, Leverett, Erving, Shutesbury, Phillipston,
Gill, Royalston, New Salem, Wendell and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western and central Massachusetts.
&&
LAT...LON 4271 7197 4270 7195 4247 7251 4254 7262
4273 7240
TIME...MOT...LOC 1822Z 228DEG 25KT 4254 7249
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BL